Clin Case Rep Int | Volume 7, Issue 1 | Case Report | Open Access

Anaphylactic Reaction to Parenteral Artesunate

Mohit C1*, Sekhar Paul S1, Meena CP1 and Ajmal Z2

1Department of Medicine, All India Institute of Medical Sciences, New Delhi, India
2Vinayaka Missions Kirupananda Variyar Medical College, Salem, India

*Correspondance to: Mohit Chowdhury 

Fulltext PDF

Abstract

Severe malaria is a medical emergency requiring prompt diagnosis and treatment. For the treatment of severe malaria, WHO recommends artesunate above quinine. An 18-year-old male presented to a tertiary care hospital in India with severe and COVID-19 co-infection. Intravenous artesunate was administered to the patient for prompt management, following which he had an anaphylactic reaction in the form of sudden onset generalized erythematous maculo-papular blanchable urticarial rash, tachypnea & tachycardia immediately after drug administration. The drug-induced anaphylaxis was managed with 0.5 ml intramuscular adrenaline (1:1000) & 100 mg intravenous hydrocortisone. After 7 days of the adverse reaction, a positive intradermal skin test confirmed the diagnosis of artesunate-induced hypersensitivity. Anaphylaxis to parenteral artesunate is a sparce occurrence with limited data available. Whether co-infection with SARS-CoV-2 causes any hypersusceptibility needs to be evaluated.

Keywords:

#

Citation:

Mohit C, Sekhar Paul S, Meena CP, Ajmal Z. Anaphylactic Reaction to Parenteral Artesunate. Clin Case Rep Int. 2023; 7: 1455.

Subscribe to Our Newsletter